Nebraska, 2018

Hail and Damaging Wind in Nebraska, June 10 to 11, 2018

June 10 to 11, 2018 · NWS LBF · 2 events in 2 counties and zones

Isolated thunderstorms developed over northern Sheridan county during the evening hours of June 11th. As the storms tracked to the east, hail up to ping pong ball size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over northern Sheridan county during the evening hours of June 11th. As the storms tracked to the east, hail up to ping pong ball size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 10, 4:27 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 10, 4:27 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
627 PM CDT Sun Jun 10 2018

.SHORT TERM...(This evening through Monday)
Issued at 303 PM CDT Sun Jun 10 2018

An upper trough will advance into the Dakotas and western
Nebraska tonight. This will drive a cold front into the northwest
Sandhills late evening, and through all except the far eastern
zones overnight. Breezy nw winds across the west after midnight.
Isolated showers and thunderstorms remain forecast across the
northwest Sandhills and parts of northern Nebraska overnight.
Forecast soundings suggest too much dry air in the low/mid levels
across southwest and central Nebraska in addition to a strong cap
as 700 mb temps approach 16C. In the northwest, steeper lapse
rates to support a few isolated storms possible. Deep layer shear
remains weak at less than 25 kts. Any strong storms should remain
just north into South Dakota. Lows from the mid 50s Sheridan
county, to near 65 in the east.

On Monday, an isolated shower or thunderstorm may linger across
Boyd county. Otherwise, much drier air and windy nw winds during
the morning into mid afternoon. With lower 850 mb temps from
15-20C, afternoon highs near normal mainly from the upper 70s to
near 80.

.LONG TERM...(Monday night through Sunday)
Issued at 303 PM CDT Sun Jun 10 2018

On Tuesday, modest moisture returns to the area. Fast zonal flow
aloft. Highs reaching the lower 80s. While the best chances for
organized storms will be be across Kansas, a slight chance for
showers and storms across the south.

Thunderstorm chances remain in the forecast Wednesday into
Wednesday evening, as a weak disturbance cross the region.

Mainly dry Thursday into Friday as an upper ridge builds into the
region an a deep upper trough digs from the Pacific NW into the
Great Basin. Monsoonal moisture will be drawn into the Four
Corners Region where showers and storms will focus. A front is
forecast to setup across Nebraska with increasing chances for
showers and storms Friday night through Sunday.

Temperatures warm into the low 90s Thursday and Friday, to the
mid and upper 80s Saturday, and upper 70s to lower 80s Sunday as
the front slowly sags southward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 627 PM CDT Sun Jun 10 2018

Thunderstorms have developed across northwest Nebraska, currently
impacting KGRN. Expect this activity to slowly work northeast this
evening and overnight. While not expected, we cannot discount a
stray storm impacting KVTN, otherwise the activity should remain
north of the Sandhills. Otherwise llws will be expected once again
overnight, but impacting both KVTN and KLBF. A strong cold front
will cause a distinct wind shift overnight, breezy northwest winds
will impact all sites tomorrow. Overall confidence is strong due
to good model agreement.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Jacobs
Hazardous weather outlook, Jun 10, 1:37 PM MST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CDT Sun Jun 10 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CDT Sun Jun 10 2018 /237 PM MDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will affect portions of the northern
Sandhills this evening and tonight, primarily north of Highway 2.
A few of the storms may be capable of producing hail and strong
winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorms are possible Tuesday and Wednesday nights as well
as Friday. Stay tuned to later forecasts regarding severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Jun 10, 3:59 PM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service North Platte NE
459 PM MDT SUN JUN 10 2018

NEZ004-094-102345-
Sheridan NE-Western Cherry NE-
459 PM MDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 545 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte and Hoover Lake.

This includes the following highways...
 Highway 20 between mile markers 91 and 111.
 Highway 250 between mile markers 47 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4282 10205 4263 10241 4278 10253 4300 10236
      4300 10206
TIME...MOT...LOC 2259Z 237DEG 17KT 4273 10242

Jacobs
Special weather statement, Jun 10, 6:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
712 PM MDT SUN JUN 10 2018

NEZ004-110130-
Sheridan NE-
712 PM MDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 730 PM MDT...

At 711 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of White Clay, or 11 miles southwest of Pine Ridge,
moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, Intersection of Highway 87 and Larabee Road and Metcalf State
Wildlife Management Area.

LAT...LON 4300 10248 4279 10262 4279 10279 4300 10279
TIME...MOT...LOC 0111Z 201DEG 30KT 4290 10271

Snively
Special weather statement, Jun 10, 6:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
731 PM MDT SUN JUN 10 2018

NEZ004-110215-
Sheridan NE-
731 PM MDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 815 PM MDT...

At 730 PM MDT, Doppler radar was tracking strong thunderstorms over
northwest Sheridan County, with one storm near White Clay, and one
storm near Rushville, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rushville, White Clay, Clinton, Pine Ridge, Intersection of Highway
87 and Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Highway 87 and Larabee Road and Mount Maria.

This includes the following highways...
 Highway 20 between mile markers 83 and 103.
 Highway 250 between mile markers 43 and 48.

LAT...LON 4300 10212 4269 10233 4259 10256 4300 10279
TIME...MOT...LOC 0130Z 221DEG 29KT 4295 10260

Snively

The radar

The Rapid City radar (KUDX), 153 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
June 10, 7:00 PM MST
Where
Sheridan County, 1.38 mi N of Clinton
Measured
1.5 in hail
Reported by
Public
Coordinates
42.790, -102.350

Thunderstorm Wind, Cherry

When
June 11, 1:33 AM CST
Where
Cherry County, Valentine
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Thunderstorm wind gust of 61 MPH measured at the Valentine Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755919, 756197.